Nebraska, 2019

Flood and Hail in Nebraska, August 26, 2019

August 26, 2019 · NWS GID · 7 events in 6 counties and zones

A complex of strong to severe thunderstorms raced southeastward through mainly the northeast half of South Central Nebraska on this Monday morning, causing a few marginally-severe wind gusts, but mainly just dumping more unwelcomed rain, promoting new flooding issues and/or exacerbating ongoing flooding. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$500,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A complex of strong to severe thunderstorms raced southeastward through mainly the northeast half of South Central Nebraska on this Monday morning, causing a few marginally-severe wind gusts, but mainly just dumping more unwelcomed rain, promoting new flooding issues and/or exacerbating ongoing flooding. The heart of this storm complex tracked along a 20-30 mile wide swath centered from roughly Arcadia-Grand Island-Geneva, entering the Valley/Sherman counties area around 5 a.m. CDT and exiting the Fillmore County area into southeast Nebraska around 8 a.m. CDT. Along the way, the Grand Island airport ASOS measured an official 59 MPH gust and on unofficial mesonet near Polk reported 60 MPH. Ground-truth wind damage reports were quite limited, but several tree branches were downed in McCool Junction. Certainly though, the biggest impact from this event was heavy rainfall/flooding, as most places within the aforementioned swath tallied early morning amounts of 1.00-2.50, with a few higher totals including 3.00 near Cotesfield and 2.69 west of Doniphan. As a result, at least minor flooding of several creeks and rural roads occurred or continued within several local counties, including along the West Fork Big Blue River between Hastings and McCool Junction. Among a few of the more newsworthy flooding impacts, Grand Island not only saw widespread short-term street flooding, but the State Fairgrounds were swamped with several inches of standing water for a few hours, disrupting Day 4 of the Nebraska State Fair. Also in Hall County, ongoing flooding issues at the Amick Acres neighborhood west of Doniphan were worsened, with flooding subsequently persisting for several more days. To put the Hall County hydrologic situation into some numerical perspective, a CoCoRaHS observer near Doniphan measured an incredible 11.91 between Aug. 21-26 and 16.76 for the entire month! At Grand Island airport, the official Aug. 21-26 total was only 5.34, but the monthly total of 11.94 shattered the previous August record of 8.73 in 1977 (normal August rainfall at Grand Island is 3.12).

Breaking down the meteorological setup, it's worth noting that the primary storm cluster that traversed the local area between 5-8 a.m. CDT was not the only one of the morning, as it was preceded by a less-intense, non-severe batch of storms that roamed over many of the same areas 3-5 a.m. CDT. In the mid-upper levels, the pattern was seasonably-active, as South Central Nebraska resided under northwesterly flow, with shortwave disturbances tracking around the southern periphery of a large-scale trough centered over southern Canada. In the lower levels, convection was fed by warm air/moisture advection on the nose of a 30-35 knot low level jet. At the surface, a weak cold front gradually edged into the local area over the course of the morning. As the main storm complex pushed into South Central Nebraska, the mesoscale environment featured seasonably-strong deep-layer wind shear around 50 knots and 1000-2000 J/kg most-unstable CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 26, 1:04 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 26, 1:04 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
204 AM CDT Mon Aug 26 2019

.SHORT TERM...(Today and tonight)
Issued at 201 AM CDT Mon Aug 26 2019

Am going to have to keep this short as tstms to our northwest
moving 50-55 kts and are going to be in the CWA within the hour.
MSAS showing cold front has moved into the NW part of the Neb
panhandle. Impressive 3-5 mb pressure rises will aid in the fast
movement of the front. Still looks like the front will enter the
NW CWA around 11Z and should exit the SE CWA by lunch time. This
also will be the prime time for tstm activity. Still a question on
whether these storms can maintain their strength and possibly be
severe in our CWA. At present, the instability is not as
impressive in our area as it is to our northwest, and storms
should weaken some as they move east. But considering the clip
they are moving at right now, would think strong winds might be an
issue, although haven't seen much in the way of severe winds
associated with the leading storm in the past hour.

The HRRR, NAM, and GFS all showing the bulk of the precip should
exit the CWA around 18Z, although a few showers are possible into
mid afternoon behind the front. Also expect winds to be on the
breezy side until sunset as the pressure gradient fairly tight until
mid afternoon.

Quiet weather overnight and continues into the long term.  See below.

.LONG TERM...(Tuesday through Sunday)
Issued at 201 AM CDT Mon Aug 26 2019

Starting out Tue morning the upper air pattern has an upper low near
the MN/Canada border with broad cyclonic flow across the Plains. At
the surface, low pressure will be almost stacked with the upper low,
while we sit under high pressure. Still looks like there may be a
weak shortwave rotating around the upper low and moving across the
CWA from the northwest. Latest models showing sprinkles or light
rain at best with this, which makes sense given how dry the lower
atmosphere is expected to be.  For the middle of the work week upper
ridging tries to edge in from the west and the area will remain dry.

Another mid level wave and associated cold front is progged to pass
through Thu night into Friday morning, and that could be our next
chance for rain. This should pass through by Sat morning and at
this time it appears next weekend will be dry with the upper ridge
building back in.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1213 AM CDT Mon Aug 26 2019

Cigs have dropped to IFR at KGRI and expect the same for KEAR
shortly. This will continue until mid morning. A strong cold front
will move through both terminals between 12-15Z with gusty NW
winds behind the front that should continue most of the day. There
is also a fair chance of tstms with this frontal passage
especially in the KGRI area. Clouds should scatter out behind the
front by late morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Ewald
LONG TERM...Ewald
AVIATION...Ewald
Hazardous weather outlook, Aug 26, 1:20 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
220 AM CDT Mon Aug 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
220 AM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible through noon. A few of these
could be strong with gusty winds to 45 mph and small hail
possible. The most likely area for thunderstorms should be
northeast of a Kearney to Hebron line.

Numerous flood warnings and advisories remain in effect for parts
of south central Nebraska and north central Kansas. Please refer
to the flood warning and advisory messages for additional
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of flooding will continue across area early in the week as
water continues to runoff from recent heavy rainfall. Please refer
to the flood warning and advisory messages for additional
details.

Thunderstorm chances return to the forecast Thursday night
through Saturday morning. Friday appears to be the most likely day
for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Ewald

In the hours before

Special weather statement, Aug 26, 2:55 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
355 AM CDT Mon Aug 26 2019

NEZ047-048-061>063-260930-
Merrick NE-Buffalo NE-Hamilton NE-Howard NE-Hall NE-
355 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO...
SOUTHWESTERN MERRICK...SOUTHERN HOWARD AND HALL COUNTIES UNTIL 430 AM
CDT...

At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boelus to 8 miles southwest of Cairo.
Movement was southeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Grand Island, Wood River, Doniphan, Cairo, Alda, Dannebrog, Chapman,
St. Libory and Boelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4103 9815 4085 9827 4070 9831 4070 9833
      4089 9881 4117 9868
TIME...MOT...LOC 0854Z 298DEG 39KT 4108 9865 4092 9873

Ewald
Special weather statement, Aug 26, 4:02 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
502 AM CDT Mon Aug 26 2019

NEZ073-074-261045-
Phelps NE-Kearney NE-
502 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS AND KEARNEY
COUNTIES UNTIL 545 AM CDT...

At 502 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Funk, or 9 miles north of Holdrege, moving east at
45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Axtell, Funk, Heartwell and Norman.

LAT...LON 4067 9943 4066 9938 4067 9936 4066 9925
      4066 9920 4064 9872 4039 9872 4049 9945
TIME...MOT...LOC 1002Z 276DEG 38KT 4057 9933

Heinlein

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Valley

When
August 26, 4:17 AM CST
Where
Valley County, Arcadia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.430, -99.130

Thunderstorm Wind, Hall

When
August 26, 5:22 AM CST
Where
Hall County, 0.87 mi SE of (Gri)grand Is Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.960, -98.310

A 59 MPH wind gust was measured by the Central Nebraska Regional Airport ASOS.

Thunderstorm Wind, Polk

When
August 26, 5:56 AM CST
Where
Polk County, 2 mi E of Polk
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.080, -97.762

A 60 MPH wind gust was measured by a mesonet station located 2 miles east of Polk.

Thunderstorm Wind, Clay

When
August 26, 6:00 AM CST
Where
Clay County, 3 mi SSW of Harvard
Measured
52 kt (60 mph) estimated gust
Crop damage
$500,000
Reported by
Public
Coordinates
40.580, -98.122

Wind gusts were estimated to be near 60 MPH and were accompanied by dime size hail.

Thunderstorm Wind, York

When
August 26, 6:10 AM CST
Where
York County, Mc Cool Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -97.580

Wind gusts were estimated to be near 60 MPH. Several tree branches, some at least 6 inches in diameter, were blown down.

Lightning, Fillmore

When
August 26, 6:30 AM CST
Where
Fillmore County, 1.05 mi W of Geneva
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.530, -97.600

A lightning strike hit the Fillmore County courthouse and destroyed the flag pole on the top of the building, and also disabled the automatic door system.

Flood, Hall

When
August 26, 6:30 AM CST to 9:30 AM CST
Where
Hall County, 5.17 mi NW of Grand Is to 2.27 mi NE of (Gri)grand Is Rgnl A
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.968, -98.426

Heavy rainfall of 1 to 2 inches, much of which fell between 6 and 7 AM CDT, resulted in street flooding across a good portion of Grand Island, and also impacted the Nebraska State Fair. All of the public parking lots at the fairgrounds were closed, and there were several inches of standing water through much of the area where concessions and carnival rides were located. This rain event brought the August total up to 11.46 at Central Nebraska Regional Airport (the previous August rain record for Grand Island had been 8.73 inches in 1977). In addition, August 2019 ended up as the second-wettest calendar month on record (for any month) in Grand Island, out of 125 years.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849872, 849879, 849880, 849881, 849878, 849874, 850665.